Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 85, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2024, 3:36 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2024, 3:36 PM MST (22:36 UTC)
- Expired
- Aug 12, 2024, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847
WGUS55 KTWC 122236
FFWTWC
AZC023-130130-
/O.NEW.KTWC.FF.W.0085.240812T2236Z-240813T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
336 PM MST Mon Aug 12 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Santa Cruz County in southeastern Arizona...
* Until 630 PM MST.
* At 336 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 1.5 inches of rain have fallen in 30 minutes. Additional
rainfall amounts of 1 to 1.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 3.
Route 82 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3138 11097 3138 11092 3135 11091 3133 11090
3133 11097 3133 11100 3133 11102 3135 11102
3137 11100
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM2 follow-up statements
813
WGUS75 KTWC 130000
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
500 PM MST Mon Aug 12 2024
AZC023-130130-
/O.CON.KTWC.FF.W.0085.000000T0000Z-240813T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
500 PM MST Mon Aug 12 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS
EVENING FOR SOUTHWESTERN SANTA CRUZ COUNTY...
At 500 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 1.5 inches of rain have fallen. Additional rainfall amounts up
to 0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 3.
Route 82 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3133 11091 3133 11097 3133 11100 3133 11102
3135 11102 3137 11100 3138 11097 3138 11092
3135 11091
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM415
WGUS75 KTWC 130130
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
630 PM MST Mon Aug 12 2024
AZC023-130140-
/O.EXP.KTWC.FF.W.0085.000000T0000Z-240813T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
630 PM MST Mon Aug 12 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN SANTA CRUZ
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3133 11091 3133 11097 3133 11100 3133 11102
3135 11102 3137 11100 3138 11097 3138 11092
3135 11091
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:23 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 12, 1:23 PM MST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 123 PM MST Mon Aug 12 2024 .SYNOPSIS... Scattered thunderstorms are expected through this afternoon and evening with the potential for heavy rain and severe wind gusts. Additional thunderstorms are likely Tuesday, with lower chances Wednesday and Thursday. High temperatures will rise by mid-week, though remain within a few degrees of normal. && .DISCUSSION... The overall weather pattern is being driven by an upper high over the Southern Plains, and small scale circulation over northern Baja California. Southern Arizona is under moist southerly flow driven by these circulations. The atmosphere remains very moist, elucidated by this morning's weather sounding that shows over 1.5 inches of precipitable water. Scattered showers and thunderstorms have started developing as of this writing. With a fair bit of instability in the atmosphere along with moisture, both severe winds and flash flooding will be threats. There is a bit of storm motion to these storms, and with a bit of wind shear, some of these storms may be able to sustain themselves longer than the usual pulse storms. Considering all threats and probabilities, today appears to be a "moderate risk" day...or 3 on a scale of 1 to 5 of potential monsoon impacts. Tuesday's weather will likely depend somewhat on how the convection evolves today. That being said, the axis of moisture does shift eastward slightly on Tuesday, and the potential areas of impact should follow. An upper high centered over the eastern Pacific should build overhead on Wednesday and Thursday. This will effectively cut off the southerly moisture tap from the Sierra Madres, and enhance subsidence across the region. This should result in a couple days of drier and hotter weather. At this stage, it looks like temperatures should remain well below the High HeatRisk category that would prompt Excessive Heat consideration. The upper ridge quickly slides eastward back to southcentral US late this week. This could result in an uptick in thunderstorm activity Friday onward. && .AVIATION...Valid through 13/12Z. Scattered to broken clouds with 7k to 10k with scattered TSRA through around 13/03Z, with continued -SHRA possible overnight. Visibility restrictions, gusts to 45 kts, heavy rain, and mountain obscurations likely with any thunderstorm this afternoon and evening. Wind outside of thunderstorms will be less than 12 kts and favor a west to southwesterly direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Chances for thunderstorms continue this afternoon and evening as well as Tuesday. A downturn in thunderstorm chances is likely Wednesday and Thursday, with moisture and thunderstorms chances returning by the weekend. Minimum relative humidity values 25 to 40 percent in the valleys through mid-week. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 12, 1:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 12, 1:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 12, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 12, 1:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 12, 1:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 12, 2:00 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Aug 12, 2:01 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 12, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 39 min |
| Aug 12, 2:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 12, 2:25 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Aug 12, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 50 min |
| Aug 12, 3:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 12, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Aug 12, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 12, 4:15 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 4:18 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Aug 12, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 12, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 12, 4:58 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.